Thunderstorm Wind, Washita
- When
- July 31, 5:48 PM CST to 5:49 PM CST
- Where
- Washita County, 1 mi W of Burns Flat
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.360, -99.198
Thunderstorms developed ahead of a weak cold front that moved into parts of western Oklahoma. The storms were mainly driven by strong afternoon heating, and aided by a weak upper level disturbance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed ahead of a weak cold front that moved into parts of western Oklahoma. The storms were mainly driven by strong afternoon heating, and aided by a weak upper level disturbance. Wind gusts to 50 mph and very heavy rainfall were the main threats, although a couple of storms briefly produced severe wind gusts over 60 mph. No damage was reported with the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 31, 5:37 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 637 PM CDT SAT JUL 31 2010 .AVIATION... VFR WITH PREVAILING SCT CLOUDS GENERALLY 6-8K FT. SHRA/TSRA MOST NUMEROUS IN THE KCSM AREA AND PERHAPS INTO KHBR FOR A COUPLE HRS THIS EVENING... OTHERWISE CONVECTION TOO ISOLATED TO MENTION IN TAFS. DEWPOINT DEPRESSIONS APPROACHING 40F NEAR THE CURRENT CONVECTION... SO THERE WILL BE SOME MICROBURST POTENTIAL THIS EVENING. && .PREV DISCUSSION... /ISSUED 254 PM CDT SAT JUL 31 2010/ DISCUSSION... A WEAK FRONT/OUTFLOW BOUNDARY HAS DRIFTED INTO OK... ALTHOUGH ITS EXACT LOCATION IS RATHER ILL-DEFINED DUE TO SURFACE WINDS BACKING AHEAD OF THE FRONT IN CENTRAL OK. A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON AND THIS EVENING. AFTERNOON SATELLITE WAS INDICATING A COUPLE OF AREAS OF ENHANCED CU FIELDS... ACROSS NORTH CENTRAL OK... FROM THE NORTHEAST TX PANHANDLE EXTENDING INTO SOUTHWEST OK... AND NEAR AND JUST SOUTH OF THE RED RIVER. THESE AREAS... MOST OF WHICH ALSO COINCIDE WITH WEAK LOW LEVEL MOISTURE CONVERGENCE FIELDS... WILL LIKELY BE THE THE MOST FAVORABLE LOCATIONS FOR INITIAL SHOWER/STORM DEVELOPMENT. THE LACK OF ANY SIGNIFICANT UPPER SUPPORT... ALONG WITH THE PRESENCE OF THE UPPER RIDGE CENTERED OVER THE WESTERN PART OF THE AREA THIS AFTERNOON... WILL LIKELY PRECLUDE MORE WIDESPREAD DEVELOPMENT. DRY WEATHER IS EXPECTED FOR SUNDAY AS THE FRONT FURTHER WEAKENS WHILE MOVING BACK NORTH. HOWEVER... A REMOTE POSSIBILITY FOR AN ISOLATED SHOWER OR TWO WILL CONTINUE OVER NW OKLAHOMA. THE UPPER RIDGE IS FORECAST TO SHIFT SLOWLY TO THE EAST OVER THE NEXT COUPLE OF DAYS... BECOMING CENTERED OVER EASTERN ARKANSAS BY MONDAY. MEANWHILE... THE NAM... GFS... AND TO SOME EXTENT THE ECMWF... ARE INDICATING THAT A WEAK UPPER LEVEL EASTERLY WAVE... MOVING WEST AROUND THE UPPER RIDGE... WILL TURN MORE TO THE NORTHWEST AND MOVE ACROSS THE WESTERN PORTION OF THE AREA ON MONDAY. HOWEVER... THE MODELS ALSO AGREE IN VEERING THE LOW LEVEL FLOW MORE TO THE SOUTHWEST AND DECREASING THE AMOUNT OF LOW LEVEL MOISTURE. GIVEN THE WEAKNESS OF THIS FEATURE... AND THE EXPECTED LOW-LEVEL DRYING... WE WILL NOT INTRODUCE POPS FOR MONDAY ATTM. OKLAHOMA MESONET AT MID AFTERNOON INDICATES A FEW LOCATIONS WITH HEAT INDEX VALUES REACHING 105... WHILE MOST OF THE AREA HAD VALUES IN THE UPPER 90S TO NEAR 102. IT APPEARS THAT THE COMBINATION OF THE HOT TEMPERATURES AND RELATIVELY HIGH DEWPOINTS IN THE LOWER 70S COULD PUSH HEAT INDEX VALUES TO NEAR 105 IN SOME AREAS ON SUNDAY. WHILE THE HEAT WILL CONTINUE INTO MONDAY... THE HEAT INDEX VALUES ARE FORECAST TO FALL BY SEVERAL DEGREES ON MONDAY DUE TO THE SOMEWHAT DRIER AIR MOVING INTO THE REGION. FEW CHANGES MADE TO THE EXTENDED PERIODS. THE OPERATIONAL GFS... AND TO SOME EXTENT THE ECMWF... ARE BACKING OFF ON THEIR EFFORTS TO BRING ANOTHER FRONT INTO OKLAHOMA AROUND THE MIDDLE OF NEXT WEEK... WHILE THE GFS ENSEMBLE MEAN REMAINS MORE OPTIMISTIC. GIVEN WE HAVE ONLY LOW POPS ACROSS THE NORTH... WILL LEAVE THOSE BE FOR NOW. NO MAJOR TEMPERATURE CHANGES EXPECTED THROUGH MUCH OF NEXT WEEK ACROSS THE AREA WITH AFTERNOON HIGHS GENERALLY WITHIN A FEW DEGREES EITHER SIDE OF THE CENTURY MARK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 75 100 75 101 / 10 10 10 10 HOBART OK 74 101 74 101 / 20 10 10 10 WICHITA FALLS TX 76 102 76 102 / 10 10 10 10 GAGE OK 71 100 73 101 / 30 10 10 10 PONCA CITY OK 76 97 77 101 / 30 10 10 10 DURANT OK 77 102 76 101 / 10 10 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/24/24
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SAT JUL 31 2010
OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT SAT JUL 31 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT... ALTHOUGH
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE.
DISCUSSION...
A WEAK COLD FRONT LOCATED ACROSS FAR NORTHERN OKLAHOMA EARLY THIS
AFTERNOON WILL CONTINUE TO MOVE VERY SLOWLY SOUTHWARD THROUGH
TONIGHT. WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON
AND OVERNIGHT NEAR AND NORTH OF THIS FRONT... WITH THE HIGHEST
CHANCE IN NORTHWEST OKLAHOMA. A FEW ISOLATED THUNDERSTORMS MAY ALSO
OCCUR DURING THE LATE AFTERNOON AND EARLY EVENING HOURS ACROSS
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. ISOLATED STRONG STORMS
PRODUCING STRONG WINDS WILL BE POSSIBLE... BUT ATMOSPHERIC WINDS
WILL REMAIN LIGHT AND WIND SHEAR WILL BE LOW SO THE CHANCES OF
SEVERE THUNDERSTORMS WILL BE LOW.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
AFTERNOON HEAT INDEX VALUES WILL CLIMB TO 100 TO 105 ACROSS MUCH OF
THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MID-WEEK ACROSS PORTIONS
OF NORTHERN OKLAHOMA.
OTHER HAZARDOUS WEATHER...
PERSISTENT AFTERNOON HEAT INDEX VALUES OVER 100 ARE EXPECTED NEXT
WEEK. WITH THE PERSISTENCE OF THIS HEAT... CAUTION SHOULD BE
EXERCISED WHEN PLANNING OUTDOOR WORK AND ACTIVITIES OVER THE NEXT
FEW DAYS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
SUNDAY.
30SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 315 PM CDT SAT JUL 31 2010 OKZ009-014-312045- ROGER MILLS OK-ELLIS OK- 315 PM CDT SAT JUL 31 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS COUNTIES. AT 315 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 13 MILES SOUTHWEST OF SHATTUCK TO 7 MILES NORTHEAST OF REYDON...MOVING EAST AND NORTHEAST AT 5 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... LAT...LON 3627 10001 3634 9976 3554 9960 3550 10000 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 351 PM CDT SAT JUL 31 2010 OKZ009-014-312115- ROGER MILLS OK-ELLIS OK- 351 PM CDT SAT JUL 31 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS COUNTIES. AT 351 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 8 MILES SOUTHWEST OF SHATTUCK TO 7 MILES EAST OF REYDON...MOVING NORTHEAST AT 10 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... LAT...LON 3631 10001 3629 9979 3561 9958 3550 10000 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 427 PM CDT SAT JUL 31 2010 OKZ009-312200- ELLIS OK- 427 PM CDT SAT JUL 31 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY. AT 427 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF ARNETT...MOVING NORTHEAST AT 15 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... LAT...LON 3641 9972 3609 9958 3603 9991 3620 10000
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 450 PM CDT SAT JUL 31 2010 OKZ014-312215- ROGER MILLS OK- 450 PM CDT SAT JUL 31 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY. AT 451 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF STRONG CITY...MOVING NORTHEAST AT 10 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... LAT...LON 3588 9944 3557 9937 3550 9968 3565 9981
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
533 PM CDT SAT JUL 31 2010
OKZ009-014>016-312300-
ROGER MILLS OK-DEWEY OK-CUSTER OK-ELLIS OK-
533 PM CDT SAT JUL 31 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...DEWEY...ELLIS AND
ROGER MILLS COUNTIES.
AT 532 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF ANGORA...MOVING NORTHEAST AT 10 MPH. ANOTHER STRONG STORM WAS
DEVELOPING 8 MILES WEST-NORTHWEST OF CAMARGO.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
LAT...LON 3617 9935 3617 9933 3582 9910 3569 9947
3593 9954SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 622 PM CDT SAT JUL 31 2010 OKZ015-016-010000- DEWEY OK-CUSTER OK- 622 PM CDT SAT JUL 31 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER AND DEWEY COUNTIES. AT 623 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF PUTNAM...MOVING NORTHEAST AT 10 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... LAT...LON 3611 9908 3580 9888 3567 9916 3591 9937
The Altus AFB radar (KFDR), 113 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253668, 253667.